MEMORY DRUGS for Alzheimer’s can slow heart rates and even trigger fainting. The risk is not always clear to patients. Learn how-and-when to consider side-effects, pacemakers, and injuries from falling.
Side effects associated with several commonly-prescribed dementia drugs may be putting elderly people at risk, says Queen’s University Geriatrics professor Sudeep Gill.
Cholinesterase inhibitors are often prescribed for people with Alzheimer’s disease and related dementias because they increase the level of a chemical in the brain that seems to help memory. These include Aricept®, Exelon® and Reminyl, known generically as donepezil, rivastigmine and galantamine.
|Remynil or Razadyne®
Although such drugs are known to provoke slower heart rates and fainting episodes, the magnitude of these risks are not always made clear to patients.
“This is very troubling, because the drugs are marketed as helping to preserve memory and improve function,” says Dr. Gill, who is an Ontario Ministry of Health and Long-term Care Career Scientist, working at Providence Care’s St. Mary’s of the Lake Hospital in Kingston. “But for a subset of people, the effect appears to be the exact opposite.”
Fainting & Dementia
In a large study using province-wide data, Dr. Gill and his colleagues discovered that people who used cholinesterase inhibitors were hospitalized for fainting almost twice as often as people with dementia who did not receive these drugs. Experiencing a slowed heart-rate was 69 per cent more common amongst cholinesterase inhibitor users. In addition, people taking the dementia drugs had a 49 per cent increased chance of having permanent pacemakers implanted and an 18 per cent increased risk of hip fractures.
Unfortunately, Dr. Gill continues, this class of drugs is one of the few effective dementia treatments available today. Acknowledging that these drugs do have an important role in the management of dementia, he suggests that people who are already at a higher risk (for example, those who have had previous episodes of fainting or slowed heart rate) may want to ask their doctors to reassess the value of taking the drugs.
Falling and Dementia
Slowing of the heart rate from cholinesterase inhibitors, if significant, may cause a person to faint and suffer fall-related injuries such as a broken hip – often debilitating and sometimes fatal for seniors. ( See the related article: 14 Ways to Prevent Falling at Home )
However, many physicians aren’t aware of the connection between these problems and the dementia drugs, Dr. Gill notes.
If the association with dementia drugs is not identified, people who faint may be prescribed a permanent pacemaker: an invasive procedure that can involve serious complications for seniors. Both the injuries incurred from falling and the risks from pacemaker implants are “downstream consequences” of not recognizing this drug-induced phenomenon.
Weigh Dementia Drug Risks
“This study does not suggest that dementia patients shouldn’t take these drugs,” says Dr. Gill. “What’s critical is that patients, caregivers and physicians be aware of the potential side effects, and weigh these risks carefully against the potential for beneficial effects.”
Park-Wyllie LY, Mamdani MM, Li P, Gill SS, Laupacis A, Juurlink DN.
Cholinesterase inhibitors and hospitalization for bradycardia: a population-based study.
PLoS Med. 2009 Sep;6(9):e1000157. PubMed.
- Queen’s University
© Copyright Alzheimer’s Weekly LLC. All Rights Reserved.